Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

On uniqueness, stability and pointwise estimates in the Cauchy problem for coupled elliptic equations


Author: Philip W. Schaefer
Journal: Quart. Appl. Math. 31 (1973), 321-328
MSC: Primary 35J45
DOI: https://doi.org/10.1090/qam/430523
MathSciNet review: 430523
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Results of the kind cited in the title are obtained for the improperly posed Cauchy problem for a system of two coupled elliptic partial differential equations. We assume one stabilizing condition is imposed on one of the dependent variables. The results follow from an a priori inequality which is derived as a consequence of the logarithmic convexity of a suitable functional.


References [Enhancements On Off] (What's this?)

  • [1] J. Conlan and G. N. Trytten, Pointwise bounds in the Cauchy problem for elliptic systems of partial differential equations, Arch. Rat. Mech. Anal. 22 (1966), 143-152 MR 0190508
  • [2] J. Hadamard, Lectures on Cauchy's problem in linear partial differential equations, Yale Univ. Press, 1923
  • [3] F. John, A note on ``improper'' problems in partial differential equations, Comm. Pure Appl. Math. 8 (1955), 591-594 MR 0075428
  • [4] M. M. Lavrentiev, Some improperly posed problems of mathematical physics, Springer-Verlag, New York, 1967
  • [5] L. E. Payne, Bounds in the Cauchy problem for the Laplace equation, Arch. Rat. Mech. Anal. 5 (1960), 35-45 MR 0110875
  • [6] -, Pointwise bounds in the Cauchy problem for elastic plates, J. Res. N.B.S. 65 (1961) 157-163 MR 0142904
  • [7] -, On a priori bounds in the Cauchy problem for elliptic equations, SIAM J. Math. Anal. 1 (1970), 82-89 MR 0262654
  • [8] C. Pucci, Some topics in parabolic and elliptic equations, Lecture Ser. No. 36, Inst. Fl. Dyn. Appl. Math., College Park, Md., 1958
  • [9] -, Sui problemi di Cauchy non ``ben posti", Rend. Acad. Naz. Lincei. 18 (1955), 473-477 MR 0087873
  • [10] P. W. Schaefer, On the Cauchy problem for an elliptic system, Arch. Rat. Mech. Anal. 20 (1965), 391-412 MR 0192176
  • [11] -, Pointwise bounds in the Cauchy problem for an elliptic system, SIAM J. Appl. Math. 15 (1967), 665-677 MR 0214906
  • [12] -, On the Cauchy problem for the nonlinear biharmonic equation, J. Math. Anal. Appl. 36 (1971), 660-673
  • [13] -, Improvable estimates in some non-well-posed problems for a system of elliptic equations, SIAM J. Math. Anal. 4 (1973) MR 0326161

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35J45

Retrieve articles in all journals with MSC: 35J45


Additional Information

DOI: https://doi.org/10.1090/qam/430523
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society